Arizona, 2016Hail and Damaging Winds in Arizona, June 10, 2016
June 10, 2016 · NWS TWC · 4 events in 2 counties and zones
46 precipitable water values, thunderstorms formed over southeast Arizona, some of which were severe with large hail and damaging winds in the Tucson and Safford areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With an inverted trough located over Sonora, Mexico, and a daily record 1.46 precipitable water values, thunderstorms formed over southeast Arizona, some of which were severe with large hail and damaging winds in the Tucson and Safford areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 10, 3:03 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 10, 3:03 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
303 PM MST FRI JUN 10 2016
.SYNOPSIS...There is a good chance of showers and thunderstorms
for the remainder of this afternoon and into the evening hours, with
some of these storms producing areas of blowing dust due to strong
and gusty outflows. Localized heavy rain also possible. Drier air
starts to work in from the west on Saturday pushing the best chance
of storms to areas east of Tucson. A few thunderstorms may occur
near the New Mexico border on Sunday. Dry conditions will prevail
next week with a drier air mass over the area. Daytime temperatures
will remain near normal or a few degrees below normal through
Tuesday, then hotter temperatures return next Wednesday and Thursday.
&&
.DISCUSSION...Water vapor imagery shows high pressure over
the general vicinity of the four corners region. Meanwhile, an
inverted trough resides to our south over Sonora Mexico. Overnight,
convection developed/persisted across areas mainly along the
international border and moved west. The latest visible and IR
imagery shows remnants of this activity, with mid and high level
cloudiness covering mostly the western parts of the forecast area.
A persistent MCV is over extreme northwest Sonora and continues to
move rapidly to the west northwest.
This mornings 10/12Z KTWC sounding reveals a very wet airmass in
place with a PW of 1.46 inches, which is a record for this date. The
old record was 1.33 inches. In addition, decent flow in the column
with generally an easterly component in the entire profile. Enough
flow to help get storms organized, thus the inherited POP forecast
that shows high end scattered to likely category POP's for most of
the forecast area. The only exception would be isolated activity
over the far western deserts of Pima county near Ajo and Organ Pipe.
In addition, some of the parameters from the sounding indicate a MU
Cape of nearly 1500 J/KG and a lifted index of minus 3.
The 12Z run of the U of A WRF NAM/GFS both show organized convection
developing initially over central areas, more specifically parts of
Santa Cruz and Pima counties and spreading to the northwest during
the late afternoon and early evening. The GFS is the more robust and
indicates explosion development beginning around the current time
over Santa Cruz county and then a large cluster/complex develops
over central Pima county and makes its way into Pinal county. After
4 pm, it shows additional development over eastern Pima and Western
Cochise county and this activity spreads north northwest into Graham
county and after 8 PM MST is mostly in the Phoenix area of
responsibility. The WRF/NAM solution shows initial development
around 2 to 3 PM MST (which is too slow) over eastern Pima county
and heads into Pinal county and areas beyond after around 6 PM MST
this evening. The latest run of the HRRR shows a similar solution
with early development over eastern Pima county and additional
development over Cochise, Graham and Greenlee counties, especially
after 11/00Z. So even though these solutions have the same general
theme, there are differences in the details. That said, have
generally gone with a sort of blend of these solutions, which means
scattered to low end likely category POP's for a large part of the
forecast area, with the exception of western Pima county.
With the way the storms are developing today and with the
anticipated movement to the west northwest or northwest, the night
shift issued a blowing dust advisory for portions of central and
eastern Pima county and all of Pinal county, which will take effect
at 3 PM MST this afternoon and continue through 7 PM MST.
Through the weekend, we will hang on to POPS, especially Saturday
although lesser than today, as an approaching trough kicks the
moisture to the east. Once the trough passes through the region,
high pressure will build back in for warming temperatures during the
middle to latter part of next week.
&&
.AVIATION...VALID THRU 12/00Z.
Scattered -TSRA/-SHRA...wind gusts of 40-50 kts and visibilities
reduced to around 1-2SM with the stronger TSRA. Otherwise, cloud
decks will generally range from 10k-15k ft MSL. Surface wind mainly
less than 10 kts except near thunderstorms. Aviation discussion not
updated for TAF ammendments.
&&
.FIRE WEATHER...Expect scattered showers and thunderstorms this
afternoon and evening and again Saturday. A few thunderstorms Sunday
will likely be limited to the higher terrain east of Tucson.
Thunderstorm outflows will occasionally produce brief strong, gusty
and erratic winds. Dry conditions will then prevail area-wide Monday
through Friday of next week. Daytime temperatures will be a few
degrees below normal into early next week, then hotter temperatures
return Wednesday into next Friday.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...Blowing Dust Advisory in effect
until 7 PM this evening for AZZ502>506.
&&
Mollere
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonIn the hours before
Special weather statement, Jun 10, 1:48 PM MST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST FRI JUN 10 2016
AZZ504>507-514-102215-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING
MOUNT LEMMON/SUMMERHAVEN-
148 PM MST FRI JUN 10 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES...
AT 144 PM MST...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED 8
MILES SOUTH OF ORACLE...OR 9 MILES NORTHEAST OF ORO VALLEY...MAINLY
IN THE CATALINA MOUNTAINS. LARGE HAIL AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. THE STORMS HAVE SHOWN VERY LITTLE
MOVEMENT SINCE 130 PM MST.
LOCATIONS IMPACTED INCLUDE...
ORACLE...SADDLEBROOKE...CATALINA...ORACLE JUNCTION...
MOUNT LEMMON/SUMMERHAVEN...CATALINA STATE PARK...CAMPO BONITO...
BIOSPHERE 2.
LAT...LON 3250 11052 3236 11060 3249 11130 3269 11096
TIME...MOT...LOC 2044Z 130DEG 3KT 3250 11083
Thunderstorm Wind, Graham
- When
- June 10, 5:15 PM MST to 5:25 PM MST
- Where
- Graham County, 0.71 mi S of Solomon to 0.38 mi WSW of Lone Star
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 32.810, -109.621
Facebook reports from the public indicated a measured 64 mph wind gust at Safford Ranch. One large tree was uprooted and fell on a vehicle. The Safford Electric Division reported power lines snapped and 3 or 4 poles had to be replaced. A chain linked fence was blown over.
Hail, Pima
- When
- June 10, 5:50 PM MST to 5:55 PM MST
- Where
- Pima County, 3.9 mi ESE of Littletown
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.116, -110.805
Hail, Pima
- When
- June 10, 5:55 PM MST to 6:00 PM MST
- Where
- Pima County, 2.75 mi W of Jaynes
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.293, -111.076
Thunderstorm Wind, Pima
- When
- June 10, 6:15 PM MST to 6:20 PM MST
- Where
- Pima County, 1.62 mi WSW of Cortaro to 0.83 mi NNE of Cortaro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Social Media
- Coordinates
- 32.337, -111.103
Multiple reports and photos of trees uprooted and broken branches on the northwest side of Tucson. Some branches fell on vehicles. Wind damage to a church roof led to extensive water damage inside.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, June 10, 20161 death · 1 injured · $655,000 · 1 in hail · 23 events
- Flash Flood and Heat in Iowa, June 10 to 11, 20161 death · $96,000 · 1 in hail · 21 events
- Strong Wind in California, June 10, 20161 death · 1 event
- Wildfire in New Mexico, June 10 to 11, 2016$500,000 · 1 event
- Hail and Damaging Winds in Wisconsin, June 10, 20161 injured · $105,000 · 1 in hail · 14 events
- Tornado and Hail in Wisconsin, June 10, 2016$10,000 · EF0 · 27 events
- Damaging Winds in Wisconsin, June 10, 2016$30,000 · 56 kt wind · 2 events
- Damaging Winds in Minnesota, June 10, 2016$25,000 · 52 kt wind · 5 events
- Excessive Heat in South Dakota, June 10 to 12, 201624 events
- Hail and Damaging Winds in Iowa, June 10, 2016$1,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Montana, June 10 to 11, 20162.5 in hail · 18 events
- Hail and Damaging Winds in Montana, June 10 to 11, 20162 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644136, 644167, 644161, 644180.